Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 260, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 11, 2003, 4:52 PM CDT for Russell County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 4:52 PM CDT (21:52 UTC)
- Expired
- May 11, 2003, 5:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Russell County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
311
WUUS54 KBMX 112152
SVRBHM
ALC113-112215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT SUN MAY 11 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHEAST ALABAMA
* UNTIL 515 PM CDT
* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTH OF SEALE TO
PITTSVIEW...MOVING EAST AT 50 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
COTTONTON...FORT MITCHELL...GLENVILLE...HOLY TRINITY...LADONIA AND
PHENIX CITY.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3247 8524 3215 8530 3209 8506 3226 8490
3248 8499
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:05 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 11, 2:05 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 205 PM CDT SUN MAY 11 2003 COLD FRONT ACROSS THE CENTRAL SECTIONS WILL SHIFT SOUTHEAST OF THE AREA EARLY TONIGHT. MUCH DRIER AND COOLER HIGH PRESSURE WILL BUILD INTO AND ACROSS THE AREA FROM THE NORTHWEST LATER TONIGHT... MONDAY AND INTO TUESDAY. POPS TONIGHT WILL BE BASED ON LATEST RADAR LOOPS BUT EXPECT SHOWERS/TSTMS TO QUICKLY EXIT TO THE EAST. DRY AND PLEASANT CONDITIONS EXPECTED MONDAY AND TUESDAY. CHANGES BEGIN TO DEVELOP TUESDAY NIGHT AS MOISTURE BEGINS TO MOVE TOWARDS THE AREA FROM THE NORTHWEST. WILL ADD SMALL POPS TO ALL SECTIONS. FOR THE PERIOD WEDNESDAY AND THURSDAY...MODELS INDICATE SEVERAL IMPULSES MOVING INTO AND ACROSS THE AREA IN MAINLY A NORTHWEST FLOW ALOFT. WILL CONTINUE WITH CURRENT WORDING OF SCATTERED SHOWERS AND THUNDERSTORMS FOR THIS PERIOD. WEATHER REMAINS RATHER UNSETTLED FOR FRIDAY AND INTO THE WEEKEND AS FLOW REMAINS FROM THE WEST/NORTHWEST AND MODELS CONTINUE TO INDICATE WEAK IMPULSES MOVING INTO AND ACROSS THE AREA. WILL GENERALLY GO WITH PARTLY CLOUDY SKIES AND A CHANCE OF SHOWERS/THUNDERSTORMS EACH DAY. WILL TRY TO CLEAR SOME COUNTIES FROM THE SVR THUNDERSTORM WATCH PRIOR TO THE NEW ZONE RELEASE. BHM 54/78/52/80/57 -0002 MGM 59/83/55/83/57 30002 .BHM...NONE.
Hazardous weather outlook, May 11, 1:34 PM CDT, 3 hours 18 minutes before
ALZ011>015-017>050-112100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 134 PM CDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS ALABAMA THIS AFTERNOON. THIS ACTIVITY IS OUT IN ADVANCE OF A COLD FRONT THAT WILL BE PUSHING THROUGH THE STATE TONIGHT. DAMAGING WINDS AND HAIL ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS...MAINLY IN THE AREAS SOUTH OF INTERSTATE 20. BRIEF HEAVY RAINFALL IS ALSO POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH. RIVER FLOODING ALSO CONTINUES ACROSS THE REGION. PLEASE CHECK FLOOD WARNINGS AND FLOOD STATEMENTS FOR SPECIFIC INFORMATION REGARDING LOCATIONS...RIVER AND LAKE LEVELS...AND CREST FORECASTS. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... STRONG THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE LATE TUESDAY THROUGH THURSDAY AS A FEW UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. UNCERTAINTY REMAINS IN THE EXACT TIMING AND STRENGTH OF THESE FEATURES. STAY TUNED FOR FURTHER INFORMATION REGARDING THESE SYSTEMS AS THE WEEK PROGRESSES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR... LOCAL TV AND RADIO...FOR POSSIBLE ADVISORIES OR WARNINGS THROUGH THE AFTERNOON AND EARLY EVENING HOURS.
In the hours before
Special weather statement, May 11, 1:33 PM CDT, 3 hours 19 minutes before
ALZ039-111930-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT SUN MAY 11 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR MARENGO COUNTY UNTIL 230 PM
CDT...
.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF JEFFERSON...MOVING EAST AT 45 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR JEFFERSON...
PROVIDENCE...DAYTON AND FAUNSDALE THROUGH 230 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3247 8796 3239 8802 3232 8796 3229 8754
3251 8756Special weather statement, May 11, 3:18 PM CDT, 1 hour 34 minutes before
ALZ033-035>050-120000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 318 PM CDT SUN MAY 11 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 359... CHAMBERS...CHILTON...COOSA...MARENGO...PERRY... TALLAPOOSA... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 359 WHICH IS IN EFFECT UNTIL 700 PM... AUTAUGA...BARBOUR...BULLOCK...DALLAS...ELMORE... LEE...LOWNDES...MACON...MONTGOMERY...PIKE... RUSSELL...
Special weather statement, May 11, 3:44 PM CDT, 1 hour 8 minutes before
ALZ050-112115- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 344 PM CDT SUN MAY 11 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR BARBOUR COUNTY UNTIL 415 PM CDT... .SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES SOUTH OF BATESVILLE...MOVING EAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EUFAULA THROUGH 415 PM CDT. THE PRIMARY THREAT FROM THIS STORM IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3203 8536 3186 8540 3165 8446 3192 8439
Special weather statement, May 11, 3:52 PM CDT, 1 hour before
ALZ033-035>050-120000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 352 PM CDT SUN MAY 11 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 359... AUTAUGA...CHAMBERS...CHILTON...COOSA...ELMORE... MARENGO...PERRY...TALLAPOOSA... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 359 WHICH IS IN EFFECT UNTIL 700 PM... BARBOUR...BULLOCK...DALLAS...LEE...LOWNDES... MACON...MONTGOMERY...PIKE...RUSSELL...
Special weather statement, May 11, 4:42 PM CDT, 10 minutes before
ALZ048-112215-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT SUN MAY 11 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR RUSSELL COUNTY UNTIL 515 PM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 14 MILES NORTHWEST OF SEALE TO 15 MILES
WEST OF PITTSVIEW...MOVING EAST AT 55 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SEALE...LADONIA...PITTSVIEW...PHENIX CITY...COTTONTON...FORT MITCHELL
AND HOLY TRINITY THROUGH 515 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3242 8539 3220 8542 3213 8505 3227 8491
3250 8501The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:00 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.